Chocolate, coffee, soda, energy drinks and herbal supplements for weight loss all typically contain some form of caffeine. The label may not read “caffeine”, but stimulants don’t always come with a common name. Typical alternative names for caffeine or caffeine-like ingredients include citrus aurantium, guarana and ephedra. No matter the name given to caffeine or caffeine-like stimulant, the effects on the body are the same.
According to the MayoClinic online, caffeine can cause fast heartbeat and nausea. Sweating is another common symptom of caffeine overdose. The American Heart Association lists sweating and nausea as common early symptoms of a heart attack. Chest pains, one of the most recognized symptoms of a heart attack, has also been reported by people after consuming too much caffeine. When symptoms are so closely related, how can someone determine whether they are suffering from caffeine overdose or a heart attack.
The short answer is there is no time to reflect on how many cups of coffee or natural herbal diet pills or stimulants were consumed during the previous few hours. Heart muscles are damaged if oxygen is not restored within the first 20 to 40 minutes after a heart attack begins. In some areas, it can take that long for emergency services to reach a home and transport a patient to the hospital. There are, however, certain symptoms unique to a heart attack that may help gauge whether or not it was that triple latte with two add shots of espresso that is causing the increased heart rate, sweating and nausea.
Early Symptoms of a Heart Attack
In most cases, heart attacks warning signs start well before the onset of full-blown myocardial infarction, or heart attack. These symptoms include a feeling of pressure on the chest, discomfort in the neck, arm or jaw and numbness in one or both arms. Most people believe the left arm is more often affected during a heart attack but this is not the case every time.
If chest pressure and pain area associated with any symptoms of caffeine overdose, medical attention should be sought immediately. Heart attacks can be treated and damage to the heart muscle stopped with early detection. Unlike Hollywood heart attacks, most people don’t grasp their chest in severe pain and fall to the floor.
Relief from Caffeine Overdose
Most often, caffeine overdose is referred to as coffee jitters and is mildly to moderately uncomfortable for a period of two to three hours. Drinking plenty of water and stopping intake of any caffeine or stimulant containing products is best until symptoms have disappeared. People with caffeine sensitivity can consume as little as 50 to 100 mg of caffeine and have symptoms of a heart attack, while veteran coffee drinkers may have to consume as much as 300 to 400 mg to have the same reaction.
Mayo Clinic Staff. “Caffeine: How Much Is Too Much?”MayoClinic. Web. 7 Sept. 2010.
“Heart Attack Symptoms and Warning Signs.”American Heart Association. Web. 7 Sept. 2010.
Other Articles You May Enjoy
Bitter Orange Extract: The Next Ephedra?